Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
2Practice problems
1.Oxygen therapy & respiratory calculationsMedium
Practice exercise (made-up values, not clinical guidance). A patient has Hb 136 g/L, SaO₂ 95% and PaO₂ 78 mmHg (10.4 kPa). Find the arterial oxygen content CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg) in mL O₂/dL.
Hb 136 g/LSaO₂ 95%PaO₂ 78 mmHg (10.4 kPa)
CaO₂ = mL/dL
2.Oxygen therapy & respiratory calculationsHard
Practice exercise (made-up values, not clinical guidance). A transfer will take 40 minutes. The size D cylinder (factor 0.16 L/psi) reads 2050 psi. Keeping a safe residual of 200 psi, what is the highest whole-number flow Q in L/min that lasts the whole transfer?
40 min2050 psif = 0.16 L/psi200 psi
Q = L/min
3.Arterial blood gas interpretationMedium
A practice arterial blood gas shows pH 7.55, PaCO₂ 20 mmHg (2.7 kPa) and HCO₃⁻ 17 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.
pH 7.55PaCO₂ 20 mmHg (2.7 kPa)HCO₃⁻ 17 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
A practice gas shows a respiratory acidosis: pH 7.27, PaCO₂ 68 mmHg (9.1 kPa), HCO₃⁻ 30 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.
pH 7.27PaCO₂ 68 mmHg (9.1 kPa)HCO₃⁻ 30 mmol/L
1acute
2chronic
3acute on chronic
5.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 123/min and a blood pressure of 77/42 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.
HR 123/minBP 77/42 mmHg
SI =
6.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 88% on supplemental oxygen, blood pressure 96/58 mmHg, pulse 76/min, alert, temperature 36.7 °C. Which clinical risk group does the patient fall into? Click it.
RR 20SpO₂ 88%O₂SBP 96HR 76AT 36.7 °C
1low
2low–medium
3medium
4high
7.Med-surg: cardiovascular & respiratoryMedium
How do clopidogrel and ticagrelor work?
AThey directly inhibit thrombin in the plasma
BThey block the platelet ADP (P2Y12) receptor
CThey inhibit the vitamin K-dependent clotting factors in the liver
DThey dissolve fibrin in existing clots
8.Med-surg: cardiovascular & respiratoryHard
A patient who started an ACE inhibitor yesterday develops swelling of the lips and tongue and a hoarse voice. What should the nurse do first?
AApply ice to the lips and review again in the morning
BAssess the airway, call for urgent help and hold further doses
CGive the next dose early, as this will settle the swelling quickly
DExplain that this is an expected, harmless side effect
3Solutions
1.Oxygen therapy & respiratory calculations
Answer: CaO₂ = 17.55 mL/dL
Oxygen content and delivery: CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), in mL O₂ per dL of blood, with SaO₂ as a fraction. Almost all oxygen is bound to haemoglobin; the dissolved part is small. Delivery DO₂ = CaO₂ × cardiac output (L/min) × 10 (mL/min), because 1 L = 10 dL; a normal resting adult value is about 1000 mL/min.
Hb in g/dL
136 g/L = 13.6 g/dL
Bound oxygen
1.34·13.6·0.95 = 17.31 mL/dL
Dissolved oxygen
0.003·78 = 0.234 mL/dL
Oxygen content
CaO₂ = 17.31 + 0.234 = 17.55 mL/dL
Answer
CaO₂ = 17.55 mL/dL
2.Oxygen therapy & respiratory calculations
Answer: Q = 7 L/min
Cylinder duration: usable litres = (gauge pressure − safe residual) × cylinder factor, with the safe residual usually 200 psi. Cylinder factors in L/psi: D 0.16, E 0.28, H (and K) 3.14. Duration (min) = usable litres/flow (L/min). Round a duration down, never up, so the cylinder is changed in time. In bar-based systems, the gas volume is the water capacity (L) × the pressure (bar).
Usable litres
(2050 − 200)·0.16 = 296 L
Highest flow
296/40 = 7.4 L/min → Q = 7 L/min
Answer
Q = 7 L/min
3.Arterial blood gas interpretation
Answer: partially compensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.55: alkalaemia (above 7.45)
PaCO₂ 20 mmHg: low (35–45)
HCO₃⁻ 17 mmol/L: low (22–26)
Compensation
partially compensated
Answer
partially compensated
4.Arterial blood gas interpretation
Answer: acute on chronic
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected HCO₃⁻
acute: 24 + 1·2.8 = 26.8 mmol/L
chronic: 24 + 3.5·2.8 = 33.8 mmol/L
Compare
measured: 30 mmol/L → acute on chronic
Answer
acute on chronic
5.Clinical assessment scores
Answer: SI = 1.6
Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.
Shock index
SI = 123/77 = 1.597 ≈ 1.6
Answer
SI = 1.6
1 or more: a warning sign of shock in this practice case.
6.Clinical assessment scores
Answer: high
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 20/min → 0
SpO₂ 88% → 3
on oxygen → 2
SBP 96 mmHg → 2
HR 76/min → 0
alert (A) → 0
T 36.7 °C → 0
Total and red scores
NEWS2 = 0 + 3 + 2 + 2 + 0 + 0 + 0 = 7
At least one parameter scores 3.
Risk group
high
Answer
high
A total of 5 or more calls for an urgent clinical response.
7.Med-surg: cardiovascular & respiratory
Answer: B · They block the platelet ADP (P2Y12) receptor
Why this is the answer
Clopidogrel, prasugrel and ticagrelor block the P2Y12 ADP receptor on platelets, reducing aggregation. With aspirin, they form dual antiplatelet therapy after acute coronary syndromes and stents. Warfarin inhibits vitamin K-dependent factors; dabigatran inhibits thrombin.
Answer
B · They block the platelet ADP (P2Y12) receptor
8.Med-surg: cardiovascular & respiratory
Answer: B · Assess the airway, call for urgent help and hold further doses
Why this is the answer
Angioedema is a rare but potentially life-threatening reaction to ACE inhibitors, caused by bradykinin accumulation. Airway compromise is the priority: call for emergency help, monitor airway and breathing closely, and stop the drug permanently. It can occur even after years of use.
Answer
B · Assess the airway, call for urgent help and hold further doses